So, you’ve finally gotten your second dose of the COVID-19 vaccine. Armed with a blanket and a bottle of Lucozade, you’re prepared for the potential low-grade fever and full-blown muscle aches you’ve been warned about. While waiting for those side effects, however, you experience another one out of the blue: You have no appetite whatsoever. Or, for some of us, you're absolutely ravenous.
As more people across the UK are becoming vaccinated, many are feeling the same types of side effects to varying degrees: nausea, chills, body aches, fatigue, fever. At the same time, some are experiencing slightly odder side effects, from heavier menstrual cycles to an overwhelming loss (or gain) of appetite.
Apparently, this is very real: The COVID-19 vaccination having an effect on how hungry people become dates back to at least December 2020, when early participants in the Pfizer BioNTech and Moderna clinical trials noted that they were warned side effects including a loss of appetite were possible following their jab. Vaccinated people have also used Twitter as a sounding board for their post-second shot appetite experiences. Recipients of the Johnson & Johnson vaccine, prior to its temporary ban, fared no better, with a loss of appetite being among the side effects they said they experienced, along with chills and arm pain. But then, some people also shared an increase in appetite as a side effect. Whaaat?
Medical experts want to assure us that there is no reason to worry. Because every immune system is different, these aren't side effects every person can expect to feel. According to Abisola Olulade, MD, a family medical doctor at Sharp HealthCare in San Diego, while a decreased appetite might be a side effect for some, there is no clear link between the COVID-19 vaccination and a loss of appetite. What the loss of appetite could stem from, she explains, are the other vaccination side effects like nausea and fatigue.
“Loss of appetite was not something that was reported in the vaccine trials, but nausea and vomiting and diarrhoea were common side effects,” Dr Olulade tells Refinery29. “Some studies of people outside the trials have shown that a small percentage of people have experienced decreased appetite after getting the vaccine [as shown in a National Library of Medicine study Dr Olulade shared], but there is no evidence at this point of a clear link.”
“Other vaccines, such as the Tdap vaccine, have been shown to cause loss of appetite, so it is certainly a possible side effect,” she continues. “It may be that people feel the effects of their immune system being activated as loss of appetite, but it is not harmful and would be expected to improve in a few days. I would recommend getting some rest and staying hydrated if this happens. Try to eat also to keep your energy levels up and get some rest if you need to.”
Paul S. Pottinger, MD, a professor at the University of Washington's Department of Medicine, Division of Allergy & Infectious Diseases, agrees, citing the other vaccine side effects as causes of a potential change in appetite, not the vaccine itself.
“I have not heard of appetite issues related to COVID-19 immunisations, except that some people will get a generalized sense of fatigue, aches, pains, and those people tend not to be hungry,” Dr Pottinger tells Refinery29. He further explains that a vaccinated person’s “lack of appetite will indeed improve once [their] generalised side effects clear up, which almost always happens within one or two days after the immunisation.”
Dr Olulade also says regarding an increase in appetite that "it is a much rarer finding and there is no evidence of a link [between the side effect and the vaccine] at this point.”
"The vaccine trials included tens of thousands of people, but we may see more side effects when you give it to millions of people,” she continued. "This is why the CDC will continue to monitor and collect data on these, but it shouldn’t deter anyone from getting a vaccine. The side effects from COVID are overwhelmingly far worse."
As vaccinations continue to roll out across the UK, reports of appetite changes are sure to continue from people who receive their second dose. Rest assured that any appetite loss is very likely temporary, but reach out to your healthcare provider if you have any questions. And if you get hungry instead and wanna order in a bunch of comfort food to celebrate your second shot? We're here for it.